Maine, 2005

Lightning Strike in Maine, June 26, 2005

June 26, 2005 · NWS GYX · 1 event in 1 county or zone

Lightning strikes and/or subsequent fires caused damage at several locations in the town of Berwick. Lightning struck and ignited a fire at a local roofing company which caused an estimated $20,000 in damage, mostly to an upper floor storage area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning strikes and/or subsequent fires caused damage at several locations in the town of Berwick. Lightning struck and ignited a fire at a local roofing company which caused an estimated $20,000 in damage, mostly to an upper floor storage area. In two other incidents in the town, lightning struck and damaged the chimney of a home and the clapboards on the side of a barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 26, 1:57 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 26, 1:57 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
257 PM EDT SUN JUN 26 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
PRIMARY FOCUS OF THE SHORT TERM WILL BE THUNDERSTORMS TONIGHT.
SURFACE BOUNDARY HAS SET UP ACROSS CWA FROM SOUTHWESTERN NEW
HAMPSHIRE TO DOWNEAST MAINE. STORMS FIRING ALONG THIS BOUNDARY HAVE
BEEN SLOW MOVING AND FLASH FLOOD WARNING HAS VERIFIED. EXPECT
STORMS TO CONTINUE TO DEVELOP INTO THE EVENING HOURS BEFORE
AVAILABLE INSOLATION HELPS THEM FALL APART. NEXT PROBLEM IN THE
SHORT TERM WILL BE LOCATION AND AMOUNT OF STRATUS AND FOG DEVELOPING
OVERNIGHT. STRATUS OFF THE SOUTHWEST COAST OF NOVA SCOTIA HAS BEEN
PICKED UP WELL BY THE ETA. THE ETA DEVELOPS THE STRATUS SOUTHWEST
ALONG THE COAST OF MAINE OVERNIGHT AND BRINGS THE LOW CLOUDS INLAND
ABOUT 20 MILES. EXPECT PATCHY FOG TO DEVELOP ALONG WITH THE LOW
CLOUDS. HAVE FOLLOWED THE ETA SOLUTION FOR LOW CLOUDS AND FOG.
EXPECT CONDITIONS TO IMPROVE FAIRLY QUICKLY ALONG THE COAST ON
MONDAY...WITH TEMPERATURES RECOVERING TO NEAR 80 ALONG THE COAST...
AND INTO THE LOWER TO MID 80S INLAND.

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
WITH THE LOW LEVEL FLOW FROM THE SOUTH AND STRATUS STILL EXPECTED TO
BE IN THE GULF OF MAINE...ONCE AGAIN EXPECT THE LOW CLOUDS AND FOG
TO COME INTO THE COASTAL ZONES. ALSO EXPECT THE NEXT SET OF ZONES
INLAND TO BE AFFECTED AS WELL. BASED ON THIS...LEANED TOWARD THE
COOLER GFS MOS NUMBERS FOR LOWS.

THE STRATUS SHOULD ONCE AGAIN LIFT AS THE LATE JUNE SUNSHINE SCOURS
THE MIXED LAYER. WITH NO SIGNIFICANT BOUNDARIES EXPECTED...THE
CONVECTION SHOULD BE MORE SCATTERED AND DIURNAL IN NATURE. AS 850 MB
TEMPERATURES ONCE AGAIN REACH 17 C...THE HIGHER GFS MOS NUMBERS
LOOK GOOD FOR HIGHS.

THIS PATTERN WILL CONTINUE INTO WEDNESDAY AS WELL. THE NEXT FRONTAL
PASSAGE FRIDAY APPEARS TO HAVE BETTER SUPPORT IN THE MID LEVELS.
MAY BE A ROUND OF STRONG THUNDERSTORMS FRIDAY INTO FRIDAY EVENING
WITH THE FRONTAL PASSAGE. THE FORECAST AREA WILL COME UNDER A MORE
ZONAL FLOW BY NEXT WEEKEND...WITH COOLER TEMPERATURES AND DRY
CONDITIONS.

&&

.AVIATION...
VFR CONDITIONS WILL GIVE WAY TO IFR CONDITIONS OVERNIGHT AS LOW
CEILINGS AND FOG MOVE INLAND. LOCATIONS MORE THAN 20 MILES INLAND
WILL NOT DROP AS LOW AS THE COASTAL LOCATIONS.

&&

.MARINE...
EXPECT FOG AND STRATUS TO SET UP OFFSHORE DURING THE NIGHT. THIS
WILL REDUCE VISIBILITY TO BETWEEN 1 AND 2 MILES.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 26, 2:15 AM EST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
315 AM EDT SUN JUN 26 2005

ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-271100-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM 25
TO 40 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
315 AM EDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE OVER SOUTHERN
PORTIONS OF MAINE AND NEW HAMPSHIRE THIS AFTERNOON INTO THIS
EVENING. MAIN THREAT WILL BE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 26, 11:14 AM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1214 PM EDT SUN JUN 26 2005

NHZ004-006-261813-
NORTHERN CARROLL NH-SOUTHERN CARROLL NH-
INCLUDING THE CITIES OF...CONWAY...MOULTONBOROUGH AND OSSIPEE
1214 PM EDT SUN JUN 26 2005

A SLOW MOVING THUNDERSTORM LOCATED OVER CENTRAL CARROLL COUNTY IN NEW
HAMPSHIRE WILL AFFECT THE COMMUNITIES OF CONWAY AND MADISON THROUGH
100 PM. THIS STORM IS MOVING TOWARD THE SOUTHEAST AT 10 MPH AND IS
CAPABLE OF PRODUCING UP TO 2 INCHES OF RAIN AND SMALL HAIL. THE HEAVY
RAIN MAY CAUSE LOCALIZED FLOODING AND SHARP RISES IN AREA CREEKS AND
STREAMS.
Special weather statement, Jun 26, 12:14 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
114 PM EDT SUN JUN 26 2005

MEZ012-018>020-261913-
ANDROSCOGGIN ME-INTERIOR CUMBERLAND ME-INTERIOR YORK ME-
SOUTHERN OXFORD ME-
INCLUDING THE CITIES OF...ALFRED...AUBURN...BETHEL...BRIDGTON...
FRYEBURG...LEWISTON...MECHANIC FALLS...NAPLES...NORTH WINDHAM...
RUMFORD...SANFORD...SOUTH PARIS AND TURNER
114 PM EDT SUN JUN 26 2005

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWEST MAINE THROUGH 330 PM...

A DEVELOPING CLUSTER OF THUNDERSTORMS WILL AFFECT SOUTHWEST MAINE
THROUGH MID AFTERNOON. AS THE STRONGEST STORMS AFFECT FRYEBURG...
BROWNFIELD...HIRAM AND WEST BALDWIN THROUGH 145 PM...EXPECT WIND
GUSTS TO 45 MPH...PEA SIZED HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

IN ADDITION...BETWEEN 1 AND 2 INCHES OF RAIN IN LESS THAN AN HOUR IS
POSSIBLE WITH STRONGER STORMS. THIS MUCH RAIN MAY RESULT IN LOCALIZED
STREET FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS.

IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON IN SOUTHWEST MAINE...BE ON
THE ALERT FOR THREATENING WEATHER...AND SEEK SAFE SHELTER WHEN STORMS
APPROACH.

HAYES
Special weather statement, Jun 26, 2:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
322 PM EDT SUN JUN 26 2005

MEZ018-023-262021-
COASTAL YORK ME-INTERIOR YORK ME-
INCLUDING THE CITIES OF...ALFRED...BIDDEFORD...KITTERY AND SANFORD
322 PM EDT SUN JUN 26 2005

THUNDERSTORMS OVER SOUTHERN YORK COUNTY WILL PRODUCE VERY HEAVY RAIN
AS THEY PUSH OFF TO THE SOUTHEAST AT 15 TO 25 MILES AN HOUR THROUGH
THROUGH 430 PM. IN ADDITION THESE STORMS MAY PRODUCE WIND GUSTS OF 45
MILES AN HOUR AND SMALL HAIL. FREQUENT LIGHTNING WILL ALSO BE A
HAZARD BEFORE THESE STORMS GRADUALLY MOVE OFFSHORE BY EARLY EVENING.
Local storm report, Jun 26, 2:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
332 PM EDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLOOD            OSSIPEE                 43.69N 71.12W
06/26/2005                   CARROLL            NH   EMERGENCY MNGR

            MAPLE GROVE ROAD IN OSSIPEE WASHED OUT

&&

HAYES

The radar

The Portland,ME radar (KGYX), 61 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, York

When
June 26, 3:00 PM EST
Where
York County, Berwick
Property damage
$22,000
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458035.